Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Just started on Prozac - will it help me??

(8 Posts)
BigMomma3 Wed 02-Sep-09 13:29:12

I have been prescribed various antid's over the last few years but have never taken them as I was worried about side effects and did not believe they would work. Anyway I started taking Fluoxetine (Prozac) on Monday as I am just so sick & tired of feeling sick & tired!! These pills were actually prescibed for me in Sept last year. Am worried about side effects - on the first day, I felt quite agitated,like I could concentrate on anything and a bit off balance and tipsy and I still feel a bit like that today - so they have not worked yet but I am aware it can take two weeks.

I have suffered from depression since I had my 1st child (looking back I had post natal depression that I never treated so developed into full blown depression), I have also developed anxiety related symptoms such as dizziness, heart palpatations, and aching arms over the last few years.

The last straw was Monday, shopping in Tesco's, kept feeling like I was going to faint. I knew I would'nt and I was furious with myself for feeling like it and decided enough is enough, I need extra help so will try the antid's. I have not really enjoyed this summer at home with the kids either and we have not done half of what I wanted to do with them all because of me feeling like shite all the time. I will be so pissed off (but very happy) if this does work when I realise all the time I have wasted because I did not try it before!!

scroobiuspirate Wed 02-Sep-09 13:31:41

well you've started them now. it's natural to try and not be on anit's, i know, been there done that.

See what happens, the effect should be subtle, and hopefully you will wake up in 10 days or so and feel better, clearer, and calmer.

Prozac has worked wonders for me, where others havent, and have made it worse.
xx

jangly Wed 02-Sep-09 14:17:23

For the first week or two after starting fluoxetine you will feel more nervy and agitated. You just have to put up with that and keep in mind that it passes. Don't know how much you are on but I personally don't think 20 mgs touches the sides! 40 mgs seems a more effective dose. So, if they don't work at first, try and get the dose upped. They are easy to come off of if you don't get anywhere with them. About the only ADs where that is easy.

jangly Wed 02-Sep-09 14:19:25

Actually, I should say, the 20 mg dose is very good for calming and will make supermarket shopping and suchlike easier. Just not so good for motivating.

BigMomma3 Thu 03-Sep-09 13:05:21

Hey Jangly - I am on 20mg and am on Day 4. Feel as if I am in a tunnel at the moment - not sure whether I felt better without the tablets!! I know I need to give it 2 weeks at least and can't get to see my GP until the 14th September about going to 40mg (I remember him saying that the dose could be adjusted). I was thinking about just taking 2 tabs to take it 40mg. Whaddaya think - it's not going to kill me right!

jangly Mon 07-Sep-09 17:32:46

No, it wouldn't kill you to double up to 40 mgs - but the initial side effects would probably be worse! Take it slowly. Wait till the 14th and ask the doc about upping dose. You will know by then how you really feel on it.

mummydoc Mon 07-Sep-09 17:56:34

well done for starting them, nobody wants to need these types of meds but you have to try and accept that mental illness is exactly the same as physicla illness . i bet if you had tonsillitis say, you would take the antibiotics or if you broke oyur leg you would have the plaster cast put on , so prozac is just a plaster cast or antibiotic or bandaid for your brain ! you can expect to feel a bit weird and sicky for up to 2 weeks , then gradually you will feel calmer, less agitated, less unwell generally. it isn't a "lightbulb" monent more a gradual clearing of a foggy brain feeling. good luck and keep taking. though someone said htey are easy to come off ( and they were right) you musn't stop sudeenly

alypaly Wed 09-Sep-09 20:16:31

prozac and all the other antidepressants and anti anxiolytics will not solve the problem...you have to deal with whatever is actually making you feel like this, even if that is really hard. All these anti depressants do is to create an equilibrium so that you can deal with issues in a better, more positive way. Getting to grips with your problems and dealing with them one by one, i found was the best way

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now